Oregon, 2013Tornado in Oregon, May 9, 2013
May 9, 2013 · NWS PDT · 1 event in 1 county or zone
A very weak EF0 tornado briefly touched down 4 miles northeast of Lostine on Thursday May, 9th. 1 miles and had a width of 10 yards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very weak EF0 tornado briefly touched down 4 miles northeast of Lostine on Thursday May, 9th. The track was 0.1 miles and had a width of 10 yards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 9, 1:37 PM PST, 53 minutes earlier.
Area forecast discussion, May 9, 1:37 PM PST, 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
237 PM PDT THU MAY 9 2013
CORRECTED TO ADD PRELIMINARY POINT TEMPERATURES AND POPS
.SHORT TERM...TONIGHT THROUGH SUNDAY AFTERNOON...A MID/UPPER LEVEL
RIDGE OF HIGH PRESSURE WILL PERSIST OVER THE INTERIOR PACIFIC
NORTHWEST THROUGH SUNDAY AFTERNOON. SINKING AIR ASSOCIATED WITH THE
HIGH PRESSURE WILL PRODUCE WELL ABOVE NORMAL HIGH TEMPERATURES EACH
DAY. THE LATEST 12Z MODEL GUIDANCE SLOWS DOWN THE ARRIVAL OF A
PACIFIC COLD FRONT IN THE FORECAST AREA UNTIL SUNDAY NIGHT. AS SUCH
HIGH TEMPERATURES ON SUNDAY ARE EXPECTED TO CONTINUE WELL ABOVE
NORMAL, IN THE 80S. OTHERWISE, MOISTURE, DAYTIME HEATING, AND
AFTERNOON INSTABILITY WILL PRODUCE ISOLATED TO WIDELY SCATTERED
AFTERNOON AND EVENING SHOWERS EACH DAY OVER THE MOUNTAINS OF CENTRAL
AND NORTHEAST OREGON WITH THE POSSIBILITY OF ISOLATED THUNDERSTORMS
OCCURRING IN THE AFTERNOON AND EVENING WHERE SHOWERS DEVELOP. POLAN
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...LARGE SCALE TROUGH WILL
MOVE ACROSS THE REGION SUNDAY INTO MONDAY PUTTING AN END TO THE
UPPER LEVEL RIDGE PATTERN THAT HAS BEEN ESTABLISHED ACROSS THE
PACIFIC NW FOR QUITE SOME TIME. IT WILL BE REPLACED BY A MORE ZONAL
FLOW WITH ANOTHER TROUGH TO IMPACT THE AREA LATER IN THE WEEK. THE
TIMING OF THE SECOND TROUGH IS IN QUESTION AS THE ECMWF AND GFS ARE
NOT IN PARTICULARLY GOOD AGREEMENT. FOR SUNDAY EVENING...EXPECT
ONGOING THUNDERSTORMS FROM THE AFTERNOON TO CONTINUE IN THE EAST
DURING AT LEAST THE EARLY EVENING...WITH THE THREAT FOR SOME STRONG
TO SEVERE STORMS GIVEN STRENGTHENING VERTICAL WIND SHEAR AHEAD OF
THE UPPER LEVEL TROUGH. THE TROUGH WILL SWING THROUGH ON MONDAY AND
IF THERE IS SUFFICIENT HEATING...ANOTHER ROUND OF STRONG STORMS
COULD OCCUR OVER THE EASTERN MOUNTAINS DURING THE AFTERNOON BEFORE
SWEEPING EAST OF THE AREA BY EVENING. MUCH COOLER AND SOMEWHAT DRIER
WEATHER IS IN STORE FOR MID WEEK BEFORE ANOTHER STORM SYSTEM ARRIVES
FOR LATE WEDNESDAY OR THURSDAY. 78
&&
.AVIATION...00Z TAFS...VFR CONDITIONS WITH MOSTLY CLEAR SKIES ARE
EXPECTED THROUGH THE PERIOD. THE EXCEPTION WILL BE AT KBDN AND KRDM
WHERE SOME CUMULUS BUILDUPS AND ISOLATED -SHRA/-TSRA ARE POSSIBLE.
WILL CARRY A VCSH GROUP THIS EVENING AND AGAIN FRIDAY AFTERNOON.
WINDS WILL GENERALLY BE LIGHT AT 12 KT OR LESS THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 53 87 57 88 / 0 0 0 0
ALW 59 88 62 89 / 0 0 0 0
PSC 53 90 57 93 / 0 0 0 0
YKM 56 89 58 92 / 0 0 0 0
HRI 52 91 57 91 / 0 0 0 0
ELN 52 87 55 90 / 0 10 10 0
RDM 45 86 49 85 / 20 20 10 10
LGD 44 84 50 84 / 20 10 10 10
GCD 49 87 51 86 / 30 20 20 10
DLS 53 90 57 89 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : YELLOW
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/78/78
Hazardous weather outlook, May 9, 5:00 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PDT THU MAY 9 2013
ORZ049-050-502-503-505-506-509-WAZ030-101300-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-EAST SLOPES OF THE OREGON CASCADES-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
600 AM PDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTHEAST OREGON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY OVER
CENTRAL AND NORTHEAST OREGON. THESE STORMS WILL BE IN THE
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
FRIDAY THROUGH SUNDAY OVER CENTRAL AND NORTHEAST OREGON.
In the hours before
Special weather statement, May 9, 1:46 PM PST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
246 PM PDT THU MAY 9 2013
ORZ502-092215-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
246 PM PDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION COUNTY UNTIL 315
PM PDT...
AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF MINAM...OR 30 MILES EAST OF
MILTON-FREEWATER...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LAT...LON 4575 11780 4566 11779 4568 11800 4586 11788
4581 11777
TIME...MOT...LOC 2147Z 017DEG 11KT 4575 11782
MDVTornado, Wallowa
- When
- May 9, 2:30 PM PST to 2:35 PM PST
- Where
- Wallowa County, 4 mi NE of Lostine
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- COOP Observer
- Coordinates
- 45.521, -117.372
COOP observer sent in pictures and a brief video of the short lived tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444292.